Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Rogers-Ramanujan identities,
the finite general linear groups,
and the Hall-Littlewood polynomials

Author: Jason Fulman
Journal: Proc. Amer. Math. Soc. 128 (2000), 17-25
MSC (1991): Primary 20P05, 05E05
Published electronically: June 30, 1999
MathSciNet review: 1657747
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We connect Gordon's generalization of the Rogers-Ramanujan identities with the Hall-Littlewood polynomials and with generating functions which arise in a probabilistic setting in the finite general linear groups. This yields a Rogers-Ramanujan type product formula for the $n \rightarrow \infty$ probability that an element of $GL(n,q)$ or $Mat(n,q)$ is semisimple.

References [Enhancements On Off] (What's this?)

  • [A] Andrews, G., The theory of partitions. Encyclopedia of Mathematics and its Applications, Vol. 2. Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1976. MR 58:27738
  • [AABRR] Andrews, G., Askey, R., Berndt, B., Ramanathan, K., and Rankin, R., Ramanujan revisited. Proceedings of the Ramanujan Centenary Conference, Academic Press, Inc., Boston, 1988. MR 89c:11001
  • [ABF] Andrews, G., Baxter, R. J., and Forrester, P. J.: Eight-vertex SOS model and generalized Rogers-Ramanujan type identities, J. Stat. Phys. 35 (1984), 193-266. MR 86a:82001
  • [EK] Etingof, P. and Kirillov, A., On the affine analogue of Jack and Macdonald polynomials, Duke Math. J. 78 (1995), 229-256. MR 97k:17035
  • [FF] Feigin, B. and Frenkel, E.: Coinvariants of nilpotent subalgebras of the Virasoro algebra and partition identities. I. M. Gelfand Seminar, Adv. Soviet Math. 16, Part 1, 139-148, Amer. Math. Soc., Providence, RI, 1993. MR 94g:17054
  • [Fu1] Fulman, J., A probabilistic approach toward conjugacy classes in the finite general linear and unitary groups, J. Algebra 212 (1999), 557-590. CMP 99:09
  • [Fu2] Fulman, J., Cycle indices for the finite classical groups, J. Group Theory 2 (1999), 251-289.
  • [H] Herstein, I.N., Topics in algebra. Second edition. Xerox College Publishing, Lexington, Mass. - Toronto, Ont., 1975. MR 50:9456
  • [J1] Jing, N., Vertex operators and Hall-Littlewood symmetric functions, Advances in Math. 87 (1991), 226-248. MR 93c:17039
  • [J2] Jing, N. Boson-fermion correspondence for Hall-Littlewood polynomials, J. Math. Physics 36 (1995), 7073-7080. MR 96m:17049
  • [Ka] Kac, V.G., Modular invariance in mathematics and physics. American Mathematical Society centennial publications, Vol. II (Providence, RI, 1988), 337-350, Amer. Math. Soc., Providence, RI, 1992. MR 93h:17061
  • [Ku] Kung, J., The cycle structure of a linear transformation over a finite field, Lin. Alg. Appl. 36 (1981), 141-155. MR 82d:15012
  • [LW1] Lepowsky, J. and Wilson, R. L., A new family of algebras underlying the Rogers-Ramanujan identities and generalizations, Proc. Nat. Acad. Sci. USA 78 (1981), 7254-7258. MR 82k:10016
  • [LW2] Lepowsky, J. and Wilson, R.L., The structure of standard modules, I: Universal algebras and the Rogers-Ramanujan identities, Invent. Math. 77 (1984), 199-290. MR 85m:17008
  • [LW3] Lepowsky, J. and Wilson, R.L., The structure of standard modules, II: The case $A_{1}^{(1)}$ principal gradation, Invent. Math. 79 (1985), 417-442. MR 86g:17014
  • [Mac] Macdonald, I.G., Symmetric functions and Hall polynomials. Second Edition. Clarendon Press, Oxford, 1995. MR 96h:05207
  • [Man] Mandia, M., Structure of the level one standard modules for the affine Lie algebras $B_l^{(1)}$, $F_4^{(1)}$, and $G_2^{(1)}$, Memoirs American Math. Soc. 362, 1987. MR 88h:17023
  • [Mi1] Misra, K., Level one standard modules for affine symplectic Lie algebras, Math. Ann. 287 (1990), 287-302. MR 91j:17036
  • [Mi2] Misra, K., Level two standard $\widetilde{A_n}$-modules, J. Algebra 137 (1991), 56-76. MR 92a:17040
  • [MP] Meurman, A. and Primc, M., Annihilating ideals of standard modules of $\underline{sl}(2,C)^{\sim}$ and combinatorial identities, Advances in Math. 64 (1987), 177-240. MR 89c:17031
  • [Ste] Stembridge, J.: Hall-Littlewood functions, plane partitions, and the Rogers-Ramanujan identities, Trans. Amer. Math. Soc. 319 (1990), 469-498. MR 90j:05021
  • [Sto] Stong, R., Some asymptotic results on finite vector spaces, Adv. Appl. Math. 9 (1988), 167-199. MR 89c:05007
  • [W] Warnaar, S. Ole, The Andrews-Gordon identities and q-multinomial coefficients, Commun. Math. Phys. 184 (1997), 203-232. MR 98m:11108

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20P05, 05E05

Retrieve articles in all journals with MSC (1991): 20P05, 05E05

Additional Information

Jason Fulman
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755-3551
Email: Fulman@Dartmouth.Edu

Received by editor(s): March 6, 1998
Published electronically: June 30, 1999
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1999 American Mathematical Society